Alert archive / Pennsylvania / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 28, 2013, 3:45 AM EDT for Somerset County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2013, 3:45 AM EDT (07:45 UTC)
- Expired
- Aug 28, 2013, 9:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 111 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 3:45 AM EDT | FLASH FLOOD | Boswell, PA | CAR CAUGHT IN MOVING WATER ON ROUTE 601. |
| Aug 28, 4:53 AM EDT | FLASH FLOOD | Jenners, PA | ROUTE 601 THROUGH JENNERS CLOSED AND FIVE FLOODED BASEMENTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 7.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
049
WGUS51 KCTP 280745
FFWCTP
PAC111-281345-
/O.NEW.KCTP.FF.W.0028.130828T0745Z-130828T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 AM EDT WED AUG 28 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL SOMERSET COUNTY...
* UNTIL 945 AM EDT...
* AT 340 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES
AND RAIN GAGE REPORTS INDICATED 1 TO 2 INCHES OF LOCALIZED HEAVY
RAIN HAS FALLEN OVER NORTH CENTRAL SOMERSET COUNTY.
* LOCATIONS IN THE WARNING INCLUDE JEROME...ACOSTA AND DAVIDSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4029 7906 4029 7893 4028 7890 4025 7889
4024 7883 4002 7894 4005 7921
$$
FORECASTER: STEINBUGL1 follow-up statement
324
WGUS71 KCTP 280859
FFSCTP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 AM EDT WED AUG 28 2013
PAC111-281345-
/O.CON.KCTP.FF.W.0028.000000T0000Z-130828T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
459 AM EDT WED AUG 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM EDT FOR NORTH
CENTRAL SOMERSET COUNTY...
AT 450 AM EDT...THE SOMERSET 911 CENTER REPORTED TWO ROAD CLOSURES
AND 5 FLOODED BASEMENTS IN JENNER TOWNSHIP AND BOSWELL BOROUGH.
ROUTE 601 IS CLOSED IN JENNERS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ACOSTA...
BOSWELL...DAVIDSVILLE...FRIEDENS...JEROME AND TIRE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 4029 7906 4029 7893 4028 7890 4025 7889
4024 7883 4002 7894 4005 7921
$$
FORECASTER: STEINBUGLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:30 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 28, 2:30 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 230 AM EDT WED AUG 28 2013 .SYNOPSIS... AN EXPANSIVE LATE-SUMMERTIME UPPER RIDGE OVER THE CENTRAL PLAINS WILL SLOWLY MIGRATE TO THE SOUTHWEST OVER THE WEEKEND. SHORTWAVE ENERGY EMBEDDED IN THE STRONG NORTHWEST FLOW ALOFT ON THE PERIPHERY OF THE UPPER RIDGE WILL DROP SOUTHEAST FROM THE LOWER GREAT LAKES AND BE A FOCUS FOR SHOWERS AND LOCALLY HEAVY THUNDERSTORMS TODAY. MAINLY DRY AND MUGGY CONDITIONS WILL PERSIST THROUGH THE END OF THE WORK WEEK...WITH TEMPERATURES REMAINING ABOVE NORMAL FOR LATE AUGUST. && .NEAR TERM /UNTIL 8 AM THIS MORNING/... LATEST RADAR/SATL COMPOSITE INDICATES AN UPTICK IN HVY CONVECTIVE RAINS EVOLVING ESEWD ACRS SE LWR MI/LAKE ERIE INTO NE OH AND WRN PA. MSTR IN THIS REGION IS RUNNING VERY HIGH WITH PWS BTWN 1.5 AND 2.0 INCHES...AND SPC MESO ANALYSIS STILL SHOWS SOME MODEST INSTABILITY. THE HI-RES MODEL RUNS AND RADAR TRENDS CONTINUE TO SUGGEST THE AXIS OF HEAVIEST RAIN IS SETTING UP FROM XTRME NE OH/NW PA SEWD INTO THE LAUREL HIGHLANDS. WITH PWS RUNNING +2SD ABOVE THE MEAN OR 175-200% ABOVE NORMAL PER BLENDED TPW PRODUCT...LOCALLY INTENSE RAIN RATES AND TRAINING COULD LEAD TO FLOODING PROBLEMS AS WE GET LATER INTO THE PREDAWN HOURS. 1-3HR FFG VALUES IN THIS REGION /SOMERSET-CAMBRIA COUNTIES/ ARE ONLY 1-1.5 INCHES...SO WILL NEED TO MONITOR THIS SITUATION CLOSELY GIVEN POTENTIAL FOR EXCESSIVE RAIN/FLASH FLOODING. OUTSIDE OF THIS AREA...EXPECT LIGHT SHOWERS OVER THE CNTRL MTNS WITH THE LOWEST POPS THRU 12Z ALONG/E OF THE SUSQ VLY. && .SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/... HEIGHTS DO DIP A LITTLE FURTHER AS FLOW ALSO TURNS MORE NWRLY. DEEPENING OF THE SFC PRESSURE WITH THE EXPECTED SHORT WAVE PASSAGE AND MCS TONIGHT WILL MAKE FOR LIGHT WINDS AND SLOW DISSIPATION TO CLOUDS/FOG DURING THE MORNING. BUT SHORT RANGE NUM GUID DOES POP ADDITIONAL CONVECTION THROUGHOUT THE DAYTIME. WILL TAKE A FEW DEGS OFF THE MAX TEMPS IN THE WEST DUE TO THE CLOUDS. LINGERING BOUNDARY AND LOW PRESSURE WILL MAKE ME KEEP STRONG CONTINUITY WITH HIGH CHC/LOW LIKELY POPS FOR ALL DAY - WITH HIGHER VALUES OVER THE SW. BUT THERE COULD BE A DRYING TREND FROM N-S THROUGH THE AFTN. NOT MUCH CONFIDENCE IN THIS JUST YET...SO WILL HOLD ONTO A CHC POP IN THE N THRU 20Z...THEN ENOUGH DRY AIR MOVES DOWN ON SLIGHT NRLY WIND TO HELP DECREASE POPS TOWARD SUNSET. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... OVERALL MUGGY CONDITIONS WILL PERSIST AS ABOVE NORMAL TEMPS AND DEWPOINTS CONTINUE WED THROUGH THE LABOR DAY WEEKEND /WITH 850MB TEMPS LINGERING AROUND +16C/. LONG RANGE MODELS IN GENERAL AGREEMENT OF A WEAK SURFACE LOW PULLING A SURFACE BOUNDARY ACROSS PA ON WED...WHICH MAY LINGER INTO WED NIGHT ACROSS THE SOUTH. SO HELD ON TO MENTION OF SCT TSTMS ACROSS SOUTHERN TIER THROUGH THE EVE. THOUGH BROAD YET WEAK AREA OF SFC HIGH PRESSURE BUILDS ACROSS THE REGION THU INTO FRI...THE FRONTAL BOUNDARY DIDN/T HAVE ENOUGH OOMPH TO TAKE THE HUMID AIRMASS ALONG WITH IT...SO CAPES FORECAST TO RECOVER ENOUGH TO KEEP MENTION OF SOME DIURNALLY DRIVEN CONVECTION LATE WEEK. MORE UNSETTLED WEATHER RETURNS OVER THE WEEKEND AS MOISTURE INCREASES FROM THE WEST WITH A WEAK WARM FRONTAL BOUNDARY MOVING THROUGH. THIS WILL BRING SCT TSTMS SAT AND ESP SUNDAY. GFS COMING MORE IN LINE WITH ECMWF FROM MONDAY ONWARD. AS THE RIDGE OVER THE PLAINS RETROGRADES SLIGHTLY WWD...THE GUIDANCE SHOWS TROUGHING DEVELOPING IN THE NE CONUS EARLY NEXT WEEK...WITH CENTER OF LOW TRACKING ACROSS E CANADA. A SFC FRONTAL SYSTEM IS PROGGED TO ACCOMPANY THE UPPER TROUGH PASSAGE SUNDAY NIGHT INTO MONDAY. THIS FRONT IS BEGINNING TO LOOK STRONG ENOUGH TO BRING A CHANGE IN AIRMASS TO A NOTICEABLY DRIER/COOLER ONE FOR MIDWEEK AS TEMPS SLIP BACK TO NORMAL. GEFS ENSEMBLES INDICATING 850MB TEMPS MAY DIP 10C...AND NORTHERLY FLOW WILL KEEP CHANCES FOR PRECIP AT A MINIMUM. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... SCATTERED CONVECTION IS CONTINUING TO MOVE SE ACROSS THE AREA. STRONGEST STORMS ARE MOVING OVER THE LAURELS...AND COULD AFFECT JST AND AOO BY SUNRISE. THERE ARE CURRENTLY MVFR CIGS AND VSBYS OVER ALL BUT THE SOUTHEASTERN TAF SITES DUE TO THE SHOWERS...AND THESE MVFR/IFR CONDITIONS SHOULD CONTINUE THROUGH 15Z BEFORE IMPROVING. TODAY WILL BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS WHICH WILL KEEP MVFR LOCKED IN FOR MUCH OF THE DAY...MAINLY OVER WESTERN SXNS. BEST CHANCE FOR IMPROVEMENT TO VFR WILL BE OVER EASTERN AREAS...THOUGH THERE REMAINS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO OVERSPREAD OVER THE SOUTH EAST LATE IN THE DAY. OUTLOOK... WED...AM FOG POSSIBLE...ESP W MTNS. SCT PM TSRA IMPACTS POSSIBLE. THU...AM FOG POSSIBLE. FRI-SUN...VFR BUT WITH REDUCED CONDITIONS IN SCATTERED SHOWERS/THUNDERSTORMS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...DANGELO LONG TERM...RXR/STEINBUGL AVIATION...LA CORTE/CERU
Hazardous weather outlook, Aug 28, 2:59 AM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 259 AM EDT WED AUG 28 2013 PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053- 056>059-063>066-290700- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA- BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 259 AM EDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024-033-290700- CAMBRIA-SOMERSET- 259 AM EDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING THIS MORNING ACROSS THE LAUREL HIGHLANDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:27 AM EDT | Areal Flood Advisory | CTP | Bedford, Cambria, Somerset | 6 hr |
| Aug 28, 9:45 AM EDT | Areal Flood Warning | CTP | Somerset | 3 hr |
| Aug 28, 12:38 PM EDT | Areal Flood Advisory | CTP | Cambria, Somerset | 112 min |
| Aug 28, 2:29 PM EDT | Flash Flood Warning | CTP | Somerset | 3 hr |
| Aug 28, 3:58 PM EDT | Special Weather Statement | CTP | Fayette | 32 min |
| Aug 28, 5:45 PM EDT | Areal Flood Warning | CTP | Somerset | 6 hr |
| Aug 28, 6:11 PM EDT | Areal Flood Advisory | CTP | Juniata, Mifflin, Snyder | 3 hr |
| Aug 28, 7:34 PM EDT | Areal Flood Warning | CTP | Somerset | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.